Alert archive / Louisiana / Tornado Warnings in 2023

Tornado Warning 15, NWS New Orleans, LA

June 18, 2023Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jun 18, 2023, 6:19 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2023, 6:19 PM CDT (23:19 UTC)
Expired
Jun 18, 2023, 7:00 PM CDT
In force
41 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3655 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

067 
WFUS54 KLIX 182319
TORLIX
LAC103-190000-
/O.NEW.KLIX.TO.W.0015.230618T2319Z-230619T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
619 PM CDT Sun Jun 18 2023

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern St. Tammany Parish in southeastern Louisiana...

* Until 700 PM CDT.

* At 619 PM CDT, a confirmed waterspout was located just offshore
  near Lake Catherine, or 8 miles south of Slidell, moving northeast
  at 10 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed waterspout moving onshore.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornado will remain over mainly rural areas of southeastern
  St. Tammany Parish.

This includes Interstate 10 in Louisiana between mile markers 262 and
263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3019 8959 3015 8973 3017 8974 3015 8975
      3018 8978 3025 8978
TIME...MOT...LOC 2319Z 241DEG 9KT 3017 8975 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

CAB
2 follow-up statements
699 
WWUS54 KLIX 182342
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
642 PM CDT Sun Jun 18 2023

LAC103-190000-
/O.CON.KLIX.TO.W.0015.000000T0000Z-230619T0000Z/
St. Tammany LA-
642 PM CDT Sun Jun 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN ST. TAMMANY PARISH...
    
At 642 PM CDT, a confirmed waterspout was located just offshore near
Lake Catherine, or 8 miles southeast of Slidell, moving northeast at
10 mph.

HAZARD...Tornado.

SOURCE...Weather spotters confirmed waterspout moving onshore.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Slidell.

This includes Interstate 10 in Louisiana near mile marker 263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3019 8959 3017 8969 3019 8977 3025 8978
TIME...MOT...LOC 2342Z 241DEG 9KT 3020 8969 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

CAB
617 
WWUS54 KLIX 182350
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
650 PM CDT Sun Jun 18 2023

LAC103-190000-
/O.CON.KLIX.TO.W.0015.000000T0000Z-230619T0000Z/
St. Tammany LA-
650 PM CDT Sun Jun 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHERN
ST. TAMMANY PARISH...
    
At 649 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lake Catherine, or 8 miles southeast of Slidell,
moving northeast at 5 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southern St. Tammany Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

If in the Rigolets move to safe shelter immediately. If you can hear 
thunder, you are close enough to be struck by lightning. Severe 
thunderstorms can produce large capsizing waves, even on small 
bodies of water. Move into dock and seek safe shelter now! Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 3019 8959 3017 8969 3017 8971 3018 8972
      3023 8972
TIME...MOT...LOC 2349Z 240DEG 5KT 3018 8969 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:56 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 18, 3:56 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 PM CDT Sun Jun 18 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Monday night)
Issued at 313 PM CDT Sun Jun 18 2023

A vigorous upper low currently moving through Missouri will move
into the Tennessee Valley during the overnight hours and will
stall as it encounters a strong ridge of high pressure over the
western Atlantic and Southeast coast. Model consensus continues to
show this low drifting southward into Mississippi and Alabama
during the day tomorrow and into tomorrow night. This will keep a
deep layer northwest flow regime in place in the mid and upper
levels of the atmosphere. A series of weak vort lobes rounding the
western periphery of the low will slide through the area, and
these impulses will provide sufficient forcing to induce a series
of MCS development either just north or directly over the
forecast area. Overall timing is difficult to ascertain, but
convective activity will be more prevalent across the entire
forecast area as compared to the last few days where the
convection was more confined to northern and eastern areas.
Temperatures will also begin to modify slightly tomorrow as the
convective coverage increases. However, temperatures will still
warm into the mid 90s and heat index values will peak around 110
degrees tomorrow afternoon over portions of Southeast Louisiana.
The highest probabilities of these high heat index readings will
be west of I-55 and south of I-10. Elsewhere, extreme heat is less
likely due to the increased convective coverage. As has been the
case recently, steep lapse rates in the mid-levels will support
severe convection capable of producing large hail and strong wind
gusts.

&&

.LONG TERM...
(Tuesday through Saturday night)
Issued at 313 PM CDT Sun Jun 18 2023

The upper low over the Deep South will linger through Thursday,
and then gradually weaken into a broader trough axis by the
upcoming weekend. The main takeaway is that a general upper level
weakness and increased forcing aloft will remain in place through
the entire long term period. Temperatures will also modify further
as the influence of the ridge over Texas dissipates, and this will
allow for a return to more typical June conditions across the
area. Highs will be closer to 90 degrees and lows will dip into
the 70s. This will keep heat index values closer to average in the
upper 90s and lower 100s. The more typical diurnal seabreeze
pattern of offshore convection in the morning hours and onshore
convection in the afternoon hours is expected from Wednesday
through Saturday. On Tuesday, a boundary extending across the area
that is associated with the low pressure system digging in from
the north could serve as the focus for MCS development directly
over the forecast area in the afternoon hours. In terms of severe
potential, lapse rates will begin to weaken by Wednesday, but will
remain very steep at around 7.0 C/km on Tuesday. As a result, the
threat of large hail and strong winds will continue with any
severe convection that forms Tuesday afternoon and evening. For
the latter part of the week, the bigger threat will be wet
microburst potential as an inverted v sounding profile is noted in
the model guidance. Precipitable water values of around 2 inches
and slower storm motions will also support the risk of locally
high rainfall rates and flash flooding concerns.

&&

.AVIATION...
(18Z TAFS)
Issued at 313 PM CDT Sun Jun 18 2023

The two primary concerns are the risk of scattered thunderstorms
developing along a pre-existing boundary from earlier convective
activity along the I-20 corridor, and the threat of low stratus
redeveloping over inland terminals around 12z tomorrow. This
boundary is in the vicinity of BTR, HDC, ASD, and GPT, and could
serve as a focus for convective development generally between 21z
and 03z. If thunderstorms do develop near or over a terminal,
gusty winds, hail, lightning, and reduced visibilities could
occur. Given the lower confidence in the overall pattern, have
opted to only go with VCTS wording for now. Between 10z and 14z,
another elevated temperature inversion is expected to develop, and
this will allow for low stratus ranging from 500 to 1500 feet to
form over BTR and MCB. At HDC, MVFR ceilings of 2500 feet are
expected as the inversion will be weaker at this terminal.
Otherwise, VFR conditions will prevail at the remainder of the
terminals. PG

&&

.MARINE...
Issued at 313 PM CDT Sun Jun 18 2023

No significant changes in thinking from the previous forecasts. A
broad ridge of surface high pressure centered over the southern
and eastern Gulf will continue to produce southwest flow of 10 to
20 knots over the coastal waters through Tuesday. Heading into
Wednesday and Thursday, a weak frontal boundary will slip into the
waters and stall. This will lead to weak northerly and easterly
flow of 10 knots or less during this period time. By the end of
the week, the boundary is expected to dissipate, and a return to
prevailing onshore flow of 10 to 15 knots is expected as the
surface ridge over the southern and eastern Gulf once again
becomes more dominant.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  95  71  91 /  40  50  40  60
BTR  80  97  78  95 /  30  40  30  60
ASD  80  95  75  92 /  40  60  50  70
MSY  82  95  79  94 /  40  40  40  70
GPT  79  91  76  88 /  40  60  60  70
PQL  77  90  73  89 /  30  70  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 7 PM CDT this evening for
     LAZ034>037-039-046>048-056>060-064>071-076>090.

     Excessive Heat Warning from 11 AM to 7 PM CDT Monday for
     LAZ034>037-039-046>048-056>060-064>071-076>090.

GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
     083>088.

     Heat Advisory from 11 AM to 7 PM CDT Monday for MSZ068>071-077-
     083>088.

GM...None.
&&

SHORT TERM...PG
LONG TERM....PG
AVIATION...PG
MARINE...PG

In the hours before

Special weather statement, Jun 18, 1:15 PM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
115 PM CDT Sun Jun 18 2023

MSZ085-088-181845-
Northern Jackson MS-Southern Jackson MS-
115 PM CDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of northeastern Jackson
County through 145 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vancleave, or near Escatawpa, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moss Point, Escatawpa, Wade, Helena, Big Point, Vancleave, Hurley and
Hickory Hills.

This includes Interstate 10 in Mississippi between mile markers 71
and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3048 8867 3063 8870 3067 8841 3043 8840
TIME...MOT...LOC 1815Z 271DEG 12KT 3055 8862

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Jun 18, 1:47 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
147 PM CDT Sun Jun 18 2023

MSZ085-088-181915-
Northern Jackson MS-Southern Jackson MS-
147 PM CDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of east central Jackson
County through 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Helena, or near Grand Bay,
moving east at 20 mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Escatawpa, Big Point, Helena, Hurley and Vancleave.

This includes Interstate 10 in Mississippi between mile markers 74
and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8867 3066 8848 3066 8841 3064 8841
      3044 8840
TIME...MOT...LOC 1846Z 274DEG 17KT 3051 8842

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TJS
Special weather statement, Jun 18, 5:28 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
528 PM CDT Sun Jun 18 2023

LAZ076-MSZ077-083-086-182330-
Southeast St. Tammany LA-Northern Hancock MS-Southern Hancock MS-
Pearl River MS-
528 PM CDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of Hancock and southern
Pearl River Counties through 630 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stennis Space Center, or 9 miles west of Diamondhead, moving north at
25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Picayune, Waveland, Diamondhead, Kiln, Pearlington, Shoreline Park
and Stennis Space Center.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 1 and 15.
 Interstate 59 in Louisiana near mile marker 11.
 Interstate 59 in Mississippi between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3065 8934 3019 8942 3018 8943 3017 8958
      3031 8964 3031 8963 3034 8963 3036 8966
      3039 8968 3044 8968 3048 8972 3065 8979
TIME...MOT...LOC 2227Z 183DEG 21KT 3037 8952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAB
Local storm report, Jun 18, 5:46 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
546 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Waterspout       6 SSW Eden Isle         30.15N 89.83W
06/18/2023                   GMZ530             LA   Public

            Waterspout visible from Interstate 10 near
            New Orleans East.

&&

RW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:31 AM CDTExcessive Heat WarningLIXAscension, Assumption, East Baton Rouge, East Feliciana, Iberville, Jefferson and 13 more40 hr
Jun 18, 11:12 AM CDTRiver Flood WarningLIXWashington15 days
Jun 18, 1:44 PM CDTSpecial Marine WarningLIX36 min
Jun 18, 4:04 PM CDTSpecial Marine WarningLIX56 min
Jun 18, 4:16 PM CDTSpecial Marine WarningLIX89 min
Jun 18, 4:33 PM CDTSpecial Marine WarningLIX117 min
Jun 18, 5:03 PM CDTSpecial Marine WarningLIX57 min
Jun 18, 5:49 PM CDTSpecial Marine WarningLIX86 min
Jun 18, 6:05 PM CDTSpecial Marine WarningLIX115 min

Nearby

Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.